Harlequin syndrome is a rare neurological condition that results in unilateral facial flushing and sweating. Although the syndrome is generally a benign condition with complete resolution if appropriate treatment is initiated, unilateral facial flushing can be a sign of several serious conditions and should be thoroughly investigated. Sudden onset of facial flushing related to harlequin syndrome developed in a patient who had bilateral lung transplant with postoperative epidural anesthesia for pain control. Differential diagnosis includes neurovascular disease (acute stroke), malignant neoplasm of brain or lung, Horner syndrome, idiopathic hyperhidrosis, and Frey syndrome. Harlequin syndrome is often easily treated by discontinuing the anesthetic or adjusting placement of the epidural catheter. (Critical Care Nurse. 2014;34:57–61)
Skip Nav Destination
Postanesthesia Recovery| June 01 2014
Harlequin Syndrome as a Complication of Epidural Anesthesia
Bryan Boling, RN, CCRN-CSC, CEN ;
Bryan Boling is a staff nurse in the cardiothoracic vascular intensive care unit and a doctoral student in the acute care nurse practitioner program at the University of Kentucky, Lexington.
Corresponding author: Bryan Boling, rn, ccrn-csc, cen, Cardiothoracic Vascular Intensive Care Unit, University of Kentucky, 2116 Sage Rd, Lexington, KY 40504 (e-mail: firstname.lastname@example.org).
Search for other works by this author on:
Christopher Key, MD ;
Justin Wainscott, MD ;
Crit Care Nurse (2014) 34 (3): 57–61.
- Views Icon Views
- Share Icon Share
Bryan Boling, Christopher Key, Justin Wainscott, Annette Rebel; Harlequin Syndrome as a Complication of Epidural Anesthesia. Crit Care Nurse 1 June 2014; 34 (3): 57–61. doi: https://doi.org/10.4037/ccn2014870
Download citation file: